Upon testing by the government’s laboratory, Part 1 poison clobetasol propionate was detected in the cream specimen.
Third case in two months
"Clobetasol propionate is a corticosteroid and prescription medicine to be used under medical advice. Inappropriate use of corticosteroids may cause serious side-effects such as Cushing's syndrome, with symptoms including moon face and muscle atrophy," explained a spokesman for the DH. The department also warned customers to stay vigilant and seek medical advice as soon as possible if side-effects, such as skin hypopigmentation or itching, develop.
Following the investigation, a 78-year-old man was arrested by the police on suspicion of sale and possession of Part I poisons, unregistered pharmaceutical products and antibiotics in Ngau Chi Wan, in a joint operation of the DH and the police on 18 July.
Such incident is the third case in two months. On 21 June, DH issued a warning to patients not to use creams prescribed by a CMP, as they are suspected to contain undeclared Western drug ingredients. The investigation followed complaints of skin hypopigmentation of two 6-month-old baby boys prescribed with unlabelled bottles of brownish grey cream by the CMP for the treatment of eczema. Both babies did not require hospitalisation and were in stable condition.
Testing results revealed Part 1 poisons clobetasol propionate and miconazole were detected in the cream specimens submitted by the patients. “Miconazole is an antifungal drug commonly used for the treatment of fungal skin infections. They can cause side-effects such as itching, irritation and allergic reactions when used topically," elaborated the spokesman for DH.
Another investigation was also carried out in late June, when DH announced on 27 June that they received a complaint of a 6-month-old baby boy suspected of developing skin hypopigmentation after using unlabelled whitish cream prescribed by a CMP for eczema. Part 1 poisons (betamethasone dipropionate and clotrimazole) and an antibiotic (lincomycin) were detected in the cream specimen.
The DH's investigations are ongoing. "Based on the current evidence, there is no linkage among these cases – that in Shau Kei Wan reported on 21 June, and that in North Point on 27 June," announced the spokesman, further commenting that no evidence thus far has shown indication of the cream being available in the market.
Letters issued to all CMPs and Chinese medicine associations
The DH has also issued letters to all CMPs and Chinese medicine associations to alert them of the recent cases. They are again reminded that CMPs must not prescribe Chinese medicines, which contain Western medicines, to their patients when practising Chinese medicine – as this violates the laws and endangers public safety and health.
The cases will also be referred to the Chinese Medicine Council of Hong Kong for possible disciplinary action. According to the Pharmacy and Poisons Ordinance (Cap 138), illegal sale or possession of Part 1 poisons and unregistered pharmaceutical products are criminal offences. In addition, the Antibiotics Ordinance (Cap 137) also prohibits illegal sale and possession of antibiotics.
Regarding various cases of undeclared Western drug ingredients used for the treatment of eczema, the spokesman advised, “Eczema patients should take good care of their skin and often use appropriate skin care products to moisturise their skin. Do not take medication without medical advice, or purchase medication on your own or use other persons' medication. If redness, swelling or blistering develop after application, stop immediately and inform healthcare professionals." MIMS
Unregistered pharmaceutical products found in Hong Kong’s retail shops
Sophia Chan provides latest updates on the development of Hong Kong’s first Chinese medicine hospital
China imposes new legislation to grant equal status for TCM and western medicine